South Dakota, 2014

Hail in South Dakota, June 3, 2014

June 3, 2014 · NWS UNR · 2 events in 2 counties and zones

An early morning thunderstorm produced quarter size hail south of the Badlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An early morning thunderstorm produced quarter size hail south of the Badlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 3, 4:27 AM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 3, 4:27 AM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
527 AM MDT TUE JUN 3 2014

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
ISSUED AT 133 AM MDT TUE JUN 3 2014

CURRENT SURFACE ANALYSIS PLACES RIDGE OVER THE NORTHERN PLAINS
WITH TROF ALONG THE ERN LEE OF THE CTRL ROCKIES. UPPER LEVEL
ANALYSIS SHOWS RIDGE STRETCHING THRU THE CTRL/NRN PLAINS WITH
POTENT SHORT WAVE TROF LIFTING THRU THE GREAT BASIN. SOME STORMS
HAVE BEEN DEVELOPING OVER THE PAST FEW HOURS OVER THE AREA IN
REGION OF INCREASING LLJ/STRENGTHENING THETA-E ADVECTION.

FOR TODAY...AN INTERESTING DAY IS EXPECTED WITH MORNING
CONVECTION CONTINUING TO DEVELOP WITH ENHANCING THETA-E
ADVECTION...WHILE A LITTLE LATER AFOREMENTIONED VIGOROUS SHORT
WAVE WILL CONTINUE ITS APPROACH TOWARDS THE REGION BRINGING STRONG
QG FORCING. SEVERE CONCERN RUNS THROUGH THE PERIOD AS MORNING
CONVECTION WILL HAVE CAPE VALUES OF ~1 KJ/KG TO WORK WITH STRONG
SHEAR ALREADY IN PLACE...PRIMARILY OVER THE WRN CWA. BY THIS
AFTERNOON...APPROACHING UPPER WAVE WILL BE THE PRIMARY FORCING
FACTOR WHILE SFC LOW EJECTS INTO THE CTRL PLAINS AND DEEPENS
INCREASING E/SERLY LOW LEVEL FLOW. ALL MODELS CONTINUE TO SHOW
IMPRESSIVE 0-6 KM BULK SHEAR (50KT+ ALONG SRN TIER OF THE
CWA...PLENTY FOR SUPERCELLS) WITH LOW LEVEL SHEAR ALSO ON THE
INCREASE...ESPECIALLY ALONG THE NEBRASKA BORDER. CAPE VALUES
INCREASE...WITH 2 KJ/KG+ EXPECTED THIS AFTERNOON OVER MUCH OF THE
WRN/SRN CWA. ALTHOUGH THE STRONGEST STORMS ARE EXPECTED TO BE
SOUTH INTO NEBRASKA...SEVERE THREAT WILL BE STRONG INTO SRN/W CTRL
SD INTO NERN WY. LARGE HAIL WILL BE THE MAIN CONCERN...THOUGH A
MODEST TORNADIC THREAT WILL BE POSSIBLE WITH THE LOW LEVEL
SHEAR...PARTICULARLY TOWARDS THE NEBRASKA BORDER. SEVERE THREAT
WILL CONTINUE INTO THE EARLY EVENING BEFORE DIMINISHING.

ON WEDNESDAY...UNSETTLED PATTERN CONTINUES AS NEXT WAVE PUSHES
THROUGH BRINGING THUNDERSTORM CHANCES...THOUGH EXPECT A MUCH MORE
MODEST SEVERE THREAT. SHEAR WILL STILL BE SUFFICIENT FOR SUPERCELL
DEVELOPMENT (~40 KTS 0-6 KM BULK) BUT INSTABILITY WILL BE MODEST.
WITH THAT SAID...WOULD NOT BE SURPRISED TO SEE A FEW STORMS PUSH
THE SEVERE LIMITS WITH HAIL/WIND.

&&

.LONG TERM...THURSDAY THROUGH MONDAY
ISSUED AT 133 AM MDT TUE JUN 3 2014

LONG TERM GUIDANCE IS IN PRETTY GOOD AGREEMENT. PROGRESSIVE FLOW
WITH A PARADE OF UPPER LEVEL TROUGHS/SHORTWAVES IS EXPECTED THROUGH
EARLY NEXT WEEK. SHRA/TSRA POSSIBLE EACH DAY WITH A TREND TOWARD
JUST SHRA FRIDAY NIGHT THROUGH SATURDAY NIGHT AS RATHER CHILLY HIGH
PRESSURE SINKS INTO THE CWA. TEMPERATURES WILL BE NEAR AVERAGE
THURSDAY AND THEN AGAIN SUNDAY THROUGH TUESDAY...BUT BELOW AVERAGE
FRIDAY/SATURDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 524 AM MDT TUE JUN 3 2014

SHRA/TSRA CLUSTER WILL MOVE ACROSS THE SD PLAINS THIS MORNING WITH
LOCAL MVFR/IFR CIGS/VSBYS NEAR HEAVIEST PRECIPITATION CORES. A
STRONGER DISTURBANCE WILL CREATE ANOTHER CLUSTER OF TSRA OVER
NORTHEAST WY BY MIDDAY...MOVING ACROSS SD THROUGH THE EARLY
EVENING HOURS. LOCAL IFR CIGS/VSBYS ARE EXPECTED ALONG WITH
STRONG/GUSTY WINDS AND HAIL. LEFTOVER SHRA/TSRA ARE EXPECTED LATER
TONIGHT. IFR CIGS/POSSIBLE IFR VSBYS/BR WILL DEVELOP ON THE SD PLAINS
AS WINDS BECOME LIGHT/UPSLOPE LATE TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...77
LONG TERM...HELGESON
AVIATION...HELGESON
Hazardous weather outlook, Jun 3, 2:15 AM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
315 AM MDT TUE JUN 3 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
315 AM MDT (415 AM CDT) TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED OVER MANY PARTS OF THE AREA TODAY INTO
TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME
SEVERE...PARTICULARLY ALONG AND SOUTH OF A LINE FROM BUFFALO TO
PHILIP. LARGE HAIL WILL BE THE MAIN THREAT WHILE SOME DAMAGING WIND
GUSTS WILL ALSO BE POSSIBLE. ALSO...THERE WILL BE A THREAT FOR A
TORNADO THIS AFTERNOON INTO EARLY THIS EVENING...PARTICULARLY OVER
SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA CLOSE TO THE NEBRASKA
BORDER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY. THERE
IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...
PARTICULARLY OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST THOUGH
MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...
THOUGH A FEW SEVERE STORMS WITH LARGE HAIL OR DAMAGING WIND GUSTS
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 3, 2:31 AM MST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
331 AM MDT TUE JUN 3 2014

SDZ042-044-031030-
BENNETT SD-SHANNON SD-
331 AM MDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENNETT AND
SOUTHEASTERN SHANNON COUNTIES UNTIL 430 AM MDT...

AT 324 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WOUNDED KNEE...OR 14 MILES
EAST OF PINE RIDGE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BATESLAND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4314 10234 4316 10163 4299 10164 4300 10234
TIME...MOT...LOC 0930Z 271DEG 24KT 4305 10222

HELGESON
Special weather statement, Jun 3, 2:32 AM MST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
332 AM MDT TUE JUN 3 2014

SDZ043-044-031030-
BENNETT SD-JACKSON SD-
332 AM MDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENNETT AND SOUTHERN
JACKSON COUNTIES UNTIL 430 AM MDT...

AT 331 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALLEN...OR 12 MILES NORTHWEST OF MARTIN...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HISLE...
  LONG VALLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4318 10197 4332 10210 4368 10125 4364 10122
      4342 10122
TIME...MOT...LOC 0932Z 242DEG 37KT 4331 10188

HELGESON
Special weather statement, Jun 3, 2:48 AM MST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
348 AM MDT TUE JUN 3 2014

SDZ024>026-028>031-042-072>074-031030-
CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-HERMOSA FOOT HILLS
SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-PENNINGTON CO
PLAINS SD-RAPID CITY SD-SHANNON SD-SOUTHERN BLACK HILLS SD-SOUTHERN
MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
348 AM MDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...EASTERN
LAWRENCE...CENTRAL PENNINGTON...SOUTHWESTERN MEADE AND NORTHERN
SHANNON COUNTIES UNTIL 430 AM MDT...

AT 344 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A BROKEN LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITEWOOD
TO HAYWARD TO 7 MILES WEST OF ROCKYFORD...AND MOVING NORTHEAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN STURGIS...
  DOWNTOWN RAPID CITY...
  HERMOSA...
  TILFORD...
  PIEDMONT...
  ROCKYFORD...
  BLACK HAWK...
  BEAR BUTTE STATE PARK...
  FOLSOM...
  RAPID VALLEY...
  RAPID CITY AIRPORT...
  ELLSWORTH AFB...
  BOX ELDER...
  CAPUTA...
  SCENIC...
  FARMINGDALE...
  NEW UNDERWOOD...
  HEREFORD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 20 AND
82...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4385 10343 4450 10373 4461 10338 4461 10297
      4406 10272 4367 10213 4348 10214 4343 10262
TIME...MOT...LOC 0948Z 247DEG 27KT 4446 10357 4388 10330
          4352 10259

HELGESON
Special weather statement, Jun 3, 3:23 AM MST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
423 AM MDT TUE JUN 3 2014

SDZ044-047-031130-
BENNETT SD-TODD SD-
423 AM MDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENNETT AND
SOUTHWESTERN TODD COUNTIES UNTIL 530 AM MDT/630 AM CDT/...

AT 420 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF MERRIMAN...OR 10 MILES SOUTH OF
MARTIN...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LACREEK WILDLIFE REFUGE...
  SPRING CREEK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4312 10175 4314 10097 4299 10098 4299 10176
TIME...MOT...LOC 1023Z 272DEG 28KT 4303 10163

HELGESON
Special weather statement, Jun 3, 4:07 AM MST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
507 AM MDT TUE JUN 3 2014

SDZ026-072-073-031145-
RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS
SD-
507 AM MDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND
SOUTHWESTERN MEADE COUNTIES UNTIL 545 AM MDT...

AT 506 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF BLACK HAWK...OR 10 MILES
NORTH OF DOWNTOWN RAPID CITY...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELLSWORTH AFB...
  HEREFORD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 42 AND
54...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4453 10287 4419 10274 4412 10334 4428 10347
TIME...MOT...LOC 1107Z 251DEG 29KT 4423 10324

SCHILD
Special weather statement, Jun 3, 5:00 AM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT TUE JUN 3 2014

SDZ013-014-031-032-073-031245-
HAAKON SD-NORTHERN MEADE CO PLAINS SD-PENNINGTON CO PLAINS
SD-SOUTHERN MEADE CO PLAINS SD-ZIEBACH SD-
600 AM MDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PENNINGTON...
SOUTHERN MEADE...EXTREME SOUTHWESTERN ZIEBACH AND NORTHWESTERN HAAKON
COUNTIES UNTIL 645 AM MDT...

AT 557 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
ELLSWORTH AFB TO 6 MILES SOUTHWEST OF CREIGHTON...AND MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CREIGHTON...
  ELM SPRINGS...
  HEREFORD...
  UNION CENTER...
  ENNING...
  WHITE OWL...
  BRIDGER...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4422 10318 4425 10320 4426 10320 4465 10285
      4456 10175 4412 10223
TIME...MOT...LOC 1200Z 217DEG 24KT 4429 10310 4421 10227

SCHILD

The radar

The Rapid City radar (KUDX), 69 km away, was scanning. The volume nearest the first event began at 14:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Oglala Lakota

When
June 3, 7:45 AM MST
Where
Oglala Lakota County, 14.8 mi NE of Rockyford
Measured
1 in hail
Reported by
Public
Coordinates
43.646, -102.284

Hail, Jackson

When
June 3, 8:20 AM MST
Where
Jackson County, 6.25 mi SSE of Interior
Measured
1 in hail
Reported by
Public
Coordinates
43.643, -101.914

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516030, 516031.